20120429

HOLY SH*T

Why didn't anyone tell me petting horses was the way to combat MS?

QUACKERY!

Petting horses doesn't slow down your MS progression. It doesn't cause happiness in your myelin sheath to protect your nerves, or prevent the passing of your blood-brain-barrier by white blood cells. Hell, diet and exercise are only thought to help, they aren't proven!

From the Tysabri info page:

"Do MS diets work?

Many different MS diets claim to treat, or even cure, multiple sclerosis symptoms. Most haven't been rigorously tested in controlled studies. The few that have been tested have produced mixed results."

20120419

What a Crappy Choice!

I need a MS medication that kicks ass without the risk of PML!

As-of now my choices are:
1.) Suffer the debilitating fate of MS without treatment. I do not very much like this option.

2.) Treat my MS progressions, which Tysabri is what is being currently used to delay progression, and it's doing a damn good job! However, the constant reminder that PML may be waiting for me around every corner is a real ****ing downer. Especially when you get email like the one I linked in the previous sentence. FMITGA is all I can say. No rest for the wicked (auto-immune diseases).

So I choose to not suffer the ravages of MS, and to treat it. Here's to hoping the JC virus won't get me!?! I need to talk to my neuro to see if taking a break is a good idea again.

And modern science is not so comforting, FTLA: "TYSABRI is thought to inhibit white blood cells from getting into the brain and attacking nerves. Keeping these cells from attacking nerves is believed to result in fewer brain lesions** that cause multiple sclerosis symptoms." (Emphasis mine)
They only think they know how it works, they don't know exactly...FMITGA...that means there are a lot of things Tysabri could be doing that we aren't aware.

I sincerely hope I can make it to until at least the age of 40...

20120415

Hope...not so quick!

A patient who was previously being treated with Tysabri (Natilizumab) for their MS, and then switched to Gilenya (fingolimod) (The pill!) has contracted PML.

Fuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuu!

I am now on Tysabri, and was hoping I could switch to gilenya as I fricken hate needles with a passion (but have become a lot more used to them being stucky* every 28 days for the last 2.5 years, thanks to the fantastic AIC crew @ NCH!), but switching medications seems to be a PML trigger, and since I'm seeing such great results on tysabri (haven't had a relapse since treatment started) and the pill will be ~ as much $ as tysabri, I don't see myself switching medications. Plus I get to pick out my own lunch when I'm being infused nowadays!

Here is the first paragraph warning from NIH on Tysabri (emphasis mine):

"Receiving natalizumab injection alone or with other medications that affect the immune system may increase the risk that you will develop progressive multifocal leukoencephalopathy (PML; a rare infection of the brain that cannot be treated, prevented, or cured and that usually causes death or severe disability). The more doses of natalizumab injection you receive, the greater the risk that you will develop PML."

This contradicts what my neurologist said, so I'll have to bring that up with him...damned if you do...damned way more if you don't. Here is to hoping my immune system is so amped up that an immunomodulator won't open up the door for PML! So I suppose hope will have to continue to carry me.

Oh, and if you're unlucky enough to be diagnosed with MS, and lucky enough to be insured and treated with medications that delay progression, and then unlucky enough to contract PML, but lucky enough to catch it before your life ends, you also have to watch out for IRIS:

"If your treatment with natalizumab injection is stopped because you have PML, you may develop another condition called immune reconstitution inflammatory syndrome (IRIS; swelling and worsening of symptoms that may occur as the immune system begins to work again after certain medications that affect it are started or stopped), especially if you receive a treatment to remove natalizumab from your blood more quickly. Your doctor will watch you carefully for signs of IRIS and will treat these symptoms if they occur." Also from the above linked NIH page.

Really:Fuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuuu!

What is PML you ask, aside from answering RTFA, the wikipedia page says, "PML is similar to another demyelinating disease, multiple sclerosis, but progresses much more quickly."